DEAR DR. ROACH: I am a 35-year-old white male who was a drug addict from the age of 14 until 32. You name it, I took it. About three years ago, I quit drugs and have lived a healthy lifestyle since. I do not drink alcohol, and I smoke one or two cigarettes a day. Three years ago, I was tested for hepatitis and was told the results were negative. About two weeks ago, I was tested and found to have hepatitis C. The results were “HCV RNA Quantitative real time PCR 8010 (high) and log 3.90 (high).” These results were given to me by a nurse without explanation other than to see a specialist. Further physician visits were denied by my insurance. I have no idea what this means, or what I need to do. I have no symptoms or discomfort at this time. What happens if this condition goes untreated? — Anon.
ANSWER: First of all, congratulations on quitting almost everything. That was the best thing you could have done for your health.
Now you have to deal with a complication of drug use, particularly injection drug use: hepatitis C. Hepatitis C is a slow-acting virus that affects the liver. The course of hepatitis C is variable. Some people have a very aggressive virus, which without treatment can cause permanent liver damage, ultimately leading to cirrhosis and sometimes cancer of the liver. Others have a much more benign course with no evidence of liver damage, even after many years with the virus.
Your viral load, a measure of how much virus is in the blood, is fairly low. However, you absolutely should still go see a specialist. This is usually a hepatologist or infectious disease doctor, who has special expertise in treating hepatitis C. They will do additional blood testing, and probably a noninvasive scan of the liver to look for fibrosis, to determine whether there has been damage and the urgency of treatment.
Treatment for hepatitis C is so good now (97 percent or more effective) and the side effects of the new drugs are so mild that most experts treat someone with even very benign disease. Treatment courses are sometimes shorter for people with mild disease and without scarring of the liver.
Your insurance company is absolutely in the wrong to deny a visit with the specialist, and that decision needs to be appealed, preferably by your primary care doctor. In the meantime, continue to avoid alcohol, and do not take more than six regular strength (or four extra strength) Tylenol a day. You also should be sure to have immunizations to hepatitis A and B, if you are not already immune.
DEAR DR. ROACH: I’m an 82-year-old woman experiencing mucus in my rectal area. What causes this? — M.C.
ANSWER: The cells lining the rectum normally make small amounts of mucus to help a bowel movement pass easily. Large amounts may be seen in people with irritable bowel syndrome, rectal fissures or prolapse, or a rectal ulcer, among others. This is something to discuss with your doctor the next time you visit. An exam will be able to identify most of the serious causes.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.
© 2022 North America Synd., Inc.
All Rights Reserved